alexa A high incidence of lactic acidosis and symptomatic hyperlactatemia in women receiving highly active antiretroviral therapy in Soweto, South Africa.
Microbiology

Microbiology

Journal of Antivirals & Antiretrovirals

Author(s): Bolhaar MG, Karstaedt AS

Abstract Share this page

Abstract BACKGROUND: Lactic acidosis and symptomatic hyperlactatemia may complicate nucleoside reverse-transcriptase inhibitor use. Females may be at increased risk for such complications. Our study evaluated the incidence of lactic acidosis and symptomatic hyperlactatemia by sex, analyzed clinical features, and described the safety of reintroducing highly active antiretroviral therapy (HAART) with zidovudine replacing stavudine. METHODS: A retrospective cohort analysis was performed for 1735 adults (63\% of whom were female) who initiated HAART from April 2004 through August 2005 in Soweto, South Africa, with follow-up until February 2006. Patients with lactate levels > or =4.5 mmol/L and no potential cause of elevated lactic acidosis other than receipt of HAART were included in the study. RESULTS: A total of 23 patients (22 of whom were female) experienced lactic acidosis. The overall incidence was 10.6 cases per 1000 patient-years; the incidence was 16.1 cases per 1000 patient-years in female patients and 1.2 cases per 1000 patient-years in male patients. Seven (30.4\%) of the patients died. Eight (34.8\%) of the patients were obese (body mass index [calculated as weight in kilograms divided by the square of height in meters], >30) at HAART initiation. Forty-four patients (37 of whom were female) had symptomatic hyperlactatemia. The overall incidence was 20.2 cases per 1000 patient-years, with an incidence of 27.0 cases per 1000 patient-years in female patients and 8.7 cases per 1000 patient-years in male patients. None of the patients died. Nine (20.4\%) of the patients were obese at HAART initiation. Sixty-six of 67 patients were receiving stavudine, and 5 patients were receiving didanosine. Among 56 patients who restarted HAART with zidovudine for a cumulative nucleoside reverse-transcriptase inhibitor reexposure of 44.6 patient-years--including 41 patients who received treatment for > or =9 months--there were no relapses. CONCLUSION: Women in Soweto, South Africa, have a higher frequency of symptomatic hyperlactatemia and lactic acidosis than has been reported for patients in other study groups. In cases associated with stavudine use, restarting HAART with zidovudine seemed to be safe and effective for patients with limited nucleoside reverse-transcriptase inhibitor alternatives. This article was published in Clin Infect Dis and referenced in Journal of Antivirals & Antiretrovirals

Relevant Expert PPTs

Relevant Speaker PPTs

Recommended Conferences

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords